ubmslateRN-logo-ubm

RN Mobile Menu

Search form

Topics:

Anti-TNF-α Therapy Linked With Inflammatory Bowel Disease

Anti-TNF-α Therapy Linked With Inflammatory Bowel Disease

Cases of inflammatory bowel disease after anti–tumor necrosis factor α (anti-TNF-α) therapy have been reported in adults as well as in children, and this potential complication, although uncommon, should be taken into consideration as an adverse effect, according to the authors of a PubMed search and analysis. In almost all the patients, inflammatory bowel disease developed after the introduction of etanercept.

Amir Bieber and fellow researchers in Israel pointed out that anti-TNF-α medications are now the most prescribed biologic agents for rheumatologic and GI diseases.

Classified as disease-modifying antirheumatic drugs, the anti-TNF-α agents are approved for many inflammatory conditions, including rheumatoid arthritis and the various spondyloarthropathies.

The most common adverse effects of anti-TNF-α drugs are of an infectious nature, but GI events have been reported without consideration of new-onset inflammatory bowel disease. The authors presented 3 cases with apparent new-onset inflammatory bowel disease in patients who started on etanercept, as well as a review of the literature, in a recent Journal of Rheumatology article.

Case 1

Abnormal liver function developed in a 64-year-old woman with rheumatoid arthritis and no prior GI complaints who was receiving methotrexate and subsequently received etanercept as rescue therapy.

The patient’s rheumatoid arthritis disease activity improved, but 4 years after the initiation of anti-TNF-α therapy, she was admitted to the hospital with fever, abdominal pain, and diarrhea.

The patient’s diagnostic tests were consistent with new-onset Crohn disease. Etanercept treatment was halted, followed by alleviation of the patient’s GI symptoms; follow-up testing 7 months later revealed no evidence of bowel inflammation.

Case 2

A 22-year-old woman with juvenile idiopathic arthritis who was receiving treatment with methotrexate and sulfasalazine started on etanercept and prior therapy was discontinued. From age 8 to 22 years, the patient had no complaints or GI symptoms.

At age 22 years, the patient began to have abdominal pain, diarrhea, and iron-deficiency anemia. Tests for celiac disease were negative. Endoscopy and CT scans were consistent with Crohn disease.

Treatment with etanercept was discontinued and adalimumab was prescribed; there was improvement of her GI symptoms and good control of her arthritis.

Case 3

A 24-year-old man with juvenile idiopathic arthritis and familial Mediterranean fever was treated from age 12 years with colchicine, NSAIDs, and joint steroid injections for 3 years; methotrexate was started.

Pages

 
Loading comments...

By clicking Accept, you agree to become a member of the UBM Medica Community.